Font size: +

A Startling New Trend: Viral Overdose Videos

Social media has changed our world, for better or for worse. When it comes to addiction, it’s a double-edged sword. While it opens up a whole new avenue for support – online communities and educational resources – it also makes someone’s personal struggles quite public.

A recent report from the New York Times focused on the growing trend of viral overdose videos on the internet. It’s the worst day of somebody’s life, broadcast for everybody to see.

A quick search on YouTube turns up numerous examples – like Kelmae Hemphill of New Jersey, whose 2016 overdose was filmed and widely circulated.

“When you type my name in, that’s the first video that pops up — an overdose video,” she said.

But does it also have an upside?

Addiction experts disagree about whether these videos are helpful or harmful. On one hand, it may be the thing that inspires a person to seek treatment. They’re able to see themselves close to death and that vision scares them into action. But on the other hand, it’s a humiliating event for someone struggling with addiction, especially when they’re already faced with stigma, and it may hurt them as they seek to get their lives back on track in the future.

Mandy McGowan of Lawrence, Mass. knows the feeling. After she overdosed in the middle of a Family Dollar store with her two-year-old daughter, viewers on the internet began calling her the “Dollar Store Junkie.”

The video shows just two minutes and 13 seconds of Mandy’s life – a snippet of her struggle. What viewers don’t see is that Mandy is a domestic violence and sexual assault survivor. They don’t see that she had neck surgery over 10 years ago and was prescribed OxyContin, Percocet and fentanyl patches. They don’t see her in and out of treatment, trying her best to stay sober

People struggling with substance use disorders are dealing with their own personal demons. When a video of them hits the internet, they become a spectacle for the rest of the world to see.

The next time you come across someone who appears to be overdosing, take out your naloxone instead. Use your phone to call 911, rather than recording the situation. The person you’re seeing is a mom or dad, sister or brother, son or daughter, cousin, friend or neighbor. They’re human, just like the rest of us.

For more information about naloxone, what it is and how to use it in the event of an overdose, watch our experts discuss the overdose-reversing drug on Facebook Live and check out our recap.

For more information about Spectrum Health Systems and our treatment offerings, visit www.SpectrumHealthSystems.org.

Jeffrey Born’s Story of Opioid Addiction, Torn Rel...
Is Your Middle Schooler at Risk? What Every Parent...
Print Friendly, PDF & Email